Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Continuous closure, axes closure, and natural closure

Authors: Neil Epstein and Melvin Hochster
Journal: Trans. Amer. Math. Soc. 370 (2018), 3315-3362
MSC (2010): Primary 13B22, 13F45; Secondary 13A18, 46E25, 13B40, 13A15
Published electronically: December 26, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ R$ be a reduced affine $ \mathbb{C}$-algebra with corresponding affine algebraic set $ X$. Let $ \mathcal {C}(X)$ be the ring of continuous (Euclidean topology) $ \mathbb{C}$-valued functions on $ X$. Brenner defined the continuous closure $ I^{\mathrm {cont}}$ of an ideal $ I$ as $ I\mathcal {C}(X) \cap R$. He also introduced an algebraic notion of axes closure $ I^{\mathrm {ax}}$ that always contains $ I^{\mathrm {cont}}$, and asked whether they coincide. We extend the notion of axes closure to general Noetherian rings, defining $ f \in I^{\mathrm {ax}}$ if its image is in $ IS$ for every homomorphism $ R \to S$, where $ S$ is a one-dimensional complete seminormal local ring. We also introduce the natural closure $ I^{\natural }$ of $ I$. One of many characterizations is $ I^{\natural } = I + \{f \in R: \exists n >0 \mathrm {\ with\ } f^n \in I^{n+1}\}$. We show that $ I^{\natural } \subseteq I^{\mathrm {ax}}$ and that when continuous closure is defined, $ I^{\natural } \subseteq I^{\mathrm {cont}} \subseteq I^{\mathrm {ax}}$. Under mild hypotheses on the ring, we show that $ I^{\natural } = I^{\mathrm {ax}}$ when $ I$ is primary to a maximal ideal and that if $ I$ has no embedded primes, then $ I = I^{\natural }$ if and only if $ I = I^{\mathrm {ax}}$, so that $ I^{\mathrm {cont}}$ agrees as well. We deduce that in the polynomial ring $ \mathbb{C} \lbrack x_1, \ldots , x_n \rbrack $, if $ f = 0$ at all points where all of the $ {\partial f \over \partial x_i}$ are 0, then $ f \in ( {\partial f \over \partial x_1}, \, \ldots , \, {\partial f \over \partial x_n})R$. We characterize $ I^{\mathrm {cont}}$ for monomial ideals in polynomial rings over $ \mathbb{C}$, but we show that the inequalities $ I^{\natural } \subseteq I^{\mathrm {cont}}$ and $ I^{\mathrm {cont}} \subseteq I^{\mathrm {ax}}$ can be strict for monomial ideals even in dimension 3. Thus, $ I^{\mathrm {cont}}$ and $ I^{\mathrm {ax}}$ need not agree, although we prove they are equal in $ \mathbb{C}[x_1, x_2]$.

References [Enhancements On Off] (What's this?)

  • [AB69] A. Andreotti and E. Bombieri, Sugli omeomorfismi delle varietà algebriche, Ann. Scuola Norm. Sup Pisa (3) 23 (1969), 431-450 (Italian). MR 0266923
  • [AHH93] Ian M. Aberbach, Melvin Hochster, and Craig Huneke, Localization of tight closure and modules of finite phantom projective dimension, J. Reine Angew. Math. 434 (1993), 67-114. MR 1195691,
  • [Art69] M. Artin, Algebraic approximation of structures over complete local rings, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 23-58. MR 0268188
  • [Bom73] E. Bombieri, Seminormalità e singolarità ordinarie, Symposia Mathematica, Vol. XI (Convegno di Algebra Commutativa, INDAM, Roma, Novembre 1971), Academic Press, London, 1973, pp. 205-210. MR 0429874
  • [Bre06] Holger Brenner, Continuous solutions to algebraic forcing equations, arXiv:math.AC
    /0608611v2, 2006.
  • [Eak68] Paul M. Eakin Jr., The converse to a well known theorem on Noetherian rings, Math. Ann. 177 (1968), 278-282. MR 0225767,
  • [EH79] David Eisenbud and Melvin Hochster, A Nullstellensatz with nilpotents and Zariski's main lemma on holomorphic functions, J. Algebra 58 (1979), no. 1, 157-161. MR 535850,
  • [Eps10] Neil Epstein, Reductions and special parts of closures, J. Algebra 323 (2010), no. 8, 2209-2225. MR 2596375,
  • [Eps12] Christopher Francisco, Lee Klingler, Sean Sather-Wagstaff, and Janet C. Vassilev (eds.), Progress in commutative algebra 2, Closures, finiteness and factorization. Walter de Gruyter GmbH & Co. KG, Berlin, 2012. MR 2920512
  • [FK13] Charles Fefferman and János Kollár, Continuous solutions of linear equations, From Fourier analysis and number theory to Radon transforms and geometry, Dev. Math., vol. 28, Springer, New York, 2013, pp. 233-282. MR 2986959,
  • [Gib89] Gavin J. Gibson, Seminormality and $ F$-purity in local rings, Osaka J. Math. 26 (1989), no. 2, 245-251. MR 1017583
  • [GT80] S. Greco and C. Traverso, On seminormal schemes, Compositio Math. 40 (1980), no. 3, 325-365. MR 571055
  • [GV11] Terence Gaffney and Marie A. Vitulli, Weak subintegral closure of ideals, Adv. Math. 226 (2011), no. 3, 2089-2117. MR 2739774,
  • [GW77] Shiro Goto and Keiichi Watanabe, The structure of one-dimensional $ F$-pure rings, J. Algebra 49 (1977), no. 2, 415-421. MR 0453729,
  • [HH94a] Melvin Hochster and Craig Huneke, $ F$-regularity, test elements, and smooth base change, Trans. Amer. Math. Soc. 346 (1994), no. 1, 1-62. MR 1273534,
  • [HH94b] Melvin Hochster and Craig Huneke, Tight closure of parameter ideals and splitting in module-finite extensions, J. Algebraic Geom. 3 (1994), no. 4, 599-670. MR 1297848
  • [HR74] Melvin Hochster and Joel L. Roberts, Rings of invariants of reductive groups acting on regular rings are Cohen-Macaulay, Advances in Math. 13 (1974), 115-175. MR 0347810,
  • [HS06] Craig Huneke and Irena Swanson, Integral closure of ideals, rings, and modules, London Mathematical Society Lecture Note Series, vol. 336, Cambridge University Press, Cambridge, 2006. MR 2266432
  • [Ito83] Shiroh Itoh, On weak normality and symmetric algebras, J. Algebra 85 (1983), no. 1, 40-50. MR 723066,
  • [Kol12] János Kollár, Continuous closure of sheaves, Michigan Math. J. 61 (2012), no. 3, 475-491. MR 2975256,
  • [LV81] John V. Leahy and Marie A. Vitulli, Seminormal rings and weakly normal varieties, Nagoya Math. J. 82 (1981), 27-56. MR 618807
  • [Man80] Mirella Manaresi, Some properties of weakly normal varieties, Nagoya Math. J. 77 (1980), 61-74. MR 556308
  • [Mat86] Hideyuki Matsumura, Commutative ring theory, Cambridge Studies in Advanced Mathematics, vol. 8, Cambridge University Press, Cambridge, 1986. Translated from the Japanese by M. Reid. MR 879273
  • [Nag62] Masayoshi Nagata, Local rings, Interscience Tracts in Pure and Applied Mathematics, No. 13, Interscience Publishers a division of John Wiley & Sons New York-London, 1962. MR 0155856
  • [Nag68] Masayoshi Nagata, A type of subrings of a noetherian ring, J. Math. Kyoto Univ. 8 (1968), 465-467. MR 0236162,
  • [Swa80] Richard G. Swan, On seminormality, J. Algebra 67 (1980), no. 1, 210-229. MR 595029,
  • [Tra70] Carlo Traverso, Seminormality and Picard group, Ann. Scuola Norm. Sup. Pisa (3) 24 (1970), 585-595. MR 0277542
  • [Vit11] Marie A. Vitulli, Weak normality and seminormality, Commutative algebra--Noetherian and non-Noetherian perspectives, Springer, New York, 2011, pp. 441-480. MR 2762521,
  • [Yos82] Ken-ichi Yoshida, On birational-integral extension of rings and prime ideals of depth one, Japan. J. Math. (N.S.) 8 (1982), no. 1, 49-70. MR 722521

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 13B22, 13F45, 13A18, 46E25, 13B40, 13A15

Retrieve articles in all journals with MSC (2010): 13B22, 13F45, 13A18, 46E25, 13B40, 13A15

Additional Information

Neil Epstein
Affiliation: Department of Mathematical Sciences, George Mason University, Fairfax, Virginia 22030

Melvin Hochster
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109-1043

Keywords: Continuous closure, axes closure, natural closure, seminormal ring
Received by editor(s): July 2, 2015
Received by editor(s) in revised form: July 20, 2016, and July 27, 2017
Published electronically: December 26, 2017
Additional Notes: The second-named author is grateful for support from the National Science Foundation, grants DMS-0901145 and DMS-1401384.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society